Background: Brugada syndrome is an inherited disease associated with sudden cardiac death. The electrocardiographic pattern associated with Brugada syndrome has been linked to the use of sodium channel blockers, including antiarrhythmics, trycyclics and anesthetics.
Objective: We report a case of bupivacaine-induced Brugada syndrome, in which we investigated the genetic, biophysical and path physiological mechanism involved.
Methods and results: The patient developed a Brugada-like electrocardiographic pattern twice under the influence of bupivacaine. The first occurrence was accompanied by ventricular tachycardia (VT) which subsided after withdrawal of the anesthetic. The VT was also observed during co-administration of diltiazem and isosorbide-5-mononitrate, agents thought to facilitate ST segment elevation in the Brugada syndrome. Genetic analysis revealed a missense mutation in the alpha subunit of the cardiac sodium channel, SCN5A. Biophysical analysis by whole-cell patch-clamping revealed a reduction in sodium current as a result of the mutation. The study of bupivacaine in the wedge model revealed use-dependent changes in conduction, heterogeneous loss of the action potential dome in RV epicardium and phase 2 re-entry when the preparations were pretreated with low concentrations of the calcium channel blocker verapamil.
Conclusion: Our findings indicate that bupivacaine may induce the electrocardiographic and arrhythmic manifestations of the Brugada syndrome in silent carriers of SCN5A mutations. The data have important implications in the management of patients who develop ST segment elevation when under the influence of anesthetics such as bupivacaine.